Louisiana, 2003

Damaging Wind in Louisiana, May 7, 2003

May 7, 2003 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 7, 2:20 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, May 7, 2:20 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 AM CDT WED MAY 07 2003

THE DEVELOPING CONVECTIVE SYSTEM OVER THE ARKLATEX REGION LEAVES
LITTLE TO THE IMAGINATION FOR THE NEAR TERM FORECAST. HOW THIS
SYSTEM EVOLVES LATER THIS MORNING WILL DICTATE TODAYS WEATHER.
MEANWHILE...FORECAST IS RATHER CLEAR-CUT THURSDAY THROUGH SATURDAY
AS THE SUBTROPICAL RIDGE BUILDS OVER THE FORECAST AREA. THE RIDGE
GETS SUPPRESSED SUNDAY/MONDAY AS THE POWERFUL WESTERN US TROUGH
PULLS OUT...BRINGING A RETURN TO MORE ACTIVE WEATHER.

LATEST WATER VAPOR/IR SATELLITE IMAGERY LOOPS INDICATE MCS
DEVELOPING IN EXIT REGION OF SPEED MAX OVER TX...AND DEVELOPING EWD
ACROSS AR/NRN LA. A VERY MOIST/UNSTABLE AIRMASS CONTINUES TO EXIST
OVER THE LOWER MS VALLEY REGION AND SHOULD SUPPORT THIS SYSTEM
ACROSS THE FORECAST AREA TODAY. A BIG QUESTION CONCERNS SWD EXTENT
OF SYSTEM...WHICH HAS GENERALLY REMAINED N OF I-20. WINNFIELD
PROFILER INDICATES MODEST SOUTHERLY LOW LEVEL JET (35-40KT) TO WORK
WITH...AND CELL GENERATION ON SRN EDGE IS NOW BEGINNING TO SHIFT
FARTHER SOUTH. BASED ON THIS TREND...WILL FORECAST PRECIP CHANCES
FOR ENTIRE AREA...BUT EXPECT MORE WIDESPREAD CONVECTIVE PRECIP TO
OCCUR OVER NRN HALF OF AREA WHERE BETTER JET DYNAMICS/LESS MID LEVEL
RIDGE EXERTION WILL EXIST. WILL NEED TO REISSUE FFA FOR NRN MOST
ZONES TODAY AS IT APPEARS MORE HIGH PRECIP EFFICIENCY TSTMS ARE ON
THE WAY TO AN AREA THAT WAS HARD HIT A COUPLE OF DAYS AGO. WILL ALSO
MENTION SVR WORDING FOR NRN/CNTRL ZONES TODAY GIVEN CONTINUED STRONG
DEEP LAYER SHEAR ENVIRONMENT. IT APPEARS THAT THE SHORTWAVE ENERGY
RESPONSIBLE FOR TRIGGERING THIS THUNDERSTORM COMPLEX WILL BE LAST
FOR A WHILE TO AFFECT THE FORECAST AREA.

MID LEVEL HEIGHTS WILL RISE IN WAKE OF THIS SYSTEM UNDER INCREASING
INFLUENCE OF THE SUBTROPICAL RIDGE. SUMMER-LIKE HEAT SHOULD RESULT
WITH FIRST 90S OF THE SEASON ON THE WAY FOR MOST OF THE AREA
THURS/FRI/SAT AFTNS.

AS MENTIONED...LOOKS LIKE A RETURN TO AN ACTIVE WEATHER PATTERN WILL
TAKE PLACE EARLY NEXT WEEK...WITH THE LATEST MEDIUM RANGE MODEL
GUIDANCE PAINTING TSTM POTENTIAL THROUGH MID WEEK. CAVEAT IS THAT
STRONG SUBTROPICAL RIDGE WILL NOT BE FAR AWAY. AND WITH THAT IN MIND
WILL CONTINUE CURRENT TSTM CHANCES FOR SUN/MONDAY...BUT REFRAIN FROM
EXTENDING PRECIP CHANCES INTO MID WEEK.

.JAN...
AR...NONE.
LA...NONE.
MS...FLASH FLOOD WATCH TODAY...MSZ018-019-025>033.

43
Hazardous weather outlook, May 7, 4:33 AM CST, 1 hour 27 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
533 AM CDT WED MAY 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS
EVENING OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND
CENTRAL MISSISSIPPI...GENERALLY ALONG AND NORTH OF INTERSTATE 20.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF
A LINE FROM WINNSBORO LOUISIANA TO FAYETTE TO HAZELHURST TO
QUITMAN MISSISSIPPI. NONSEVERE THUNDERSTORMS WILL BE EXPECTED
SOUTH OF THIS LINE.

LOW LEVEL BOUNDARIES SET DOWN FROM A COMPLEX OF STRONG
THUNDERSTORMS TO THE WEST AND NORTHWEST OF THE REGION PRIOR TO
DAWN THIS MORNING WILL PROVIDE A FOCUS FOR STRONG THUNDERSTORM
DEVELOPMENT FOR TODAY AND THIS EVENING.

AN EXTREMELY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS
THE REGION WITH STRONG LOW LEVEL WINDS FEEDING MORE GULF AIR INTO
THE REGION. A STRONG UPPER JET WILL BE PUSHING INTO THE REGION
AND INTERACT WITH THE UNSTABLE AIRMASS...RESULTING IN SEVERE
THUNDERSTORMS. STRONG TO SEVERE THUNDERSTORMS THAT RUN INTO A LOW
LEVEL BOUNDARY LEFT BY PREVIOUS STORMS MAY PRODUCE ISOLATED
TORNADOES FROM GOOD LOW LEVEL SHEAR. THE PRIMARY RISKS WILL BE
LARGE HAIL GOLFBALL SIZE OR LARGER...AND DAMAGING WINDS TO 70
MPH.

...FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY OVER THE EXTREME
NORTHERN SECTIONS OF CENTRAL MISSISSIPPI...GENERALLY ALONG AND
NORTH OF ALINE FROM CLEVELAND TO GREENWOOD TO ACKERMAN AND
COLUMBUS. AS A FRONT BECOMES STATIONARY NORTHWEST OF THE
REGION...SEVERAL ROUNDS OF THUNDERSTORMS PRODUCING LOCALLY HEAVY
RAINS OF 2 TO 4 INCHES IN A FEW HOURS ARE EXPECTED TODAY. THESE
RAINS COULD PRODUCE FLASH FLOODING OF STREAMS...CREEKS...AND POOR
DRAINAGE AREAS.

FARTHER TO THE SOUTH...ISOLATED HEAVY RAINFALL COULD RESULT IN
THE PONDING OF WATER ON AREA ROADWAYS GENERALLY ALONG AND NORTH
OF INTERSTATE 20. AT THIS TIME...THE LOCALLY HEAVY AMOUNTS IN
THIS AREA ARE EXPECTED TO BE QUITE ISOLATED...AND SHOULD PRODUCE
ONLY BRIEF PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.

WITH A WARM...MOIST...AND UNSTABLE AIRMASS...SCATTERED
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL WITHIN A SHORT
AMOUNT OF TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...
STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST
ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI SUNDAY AND
MONDAY.

AN UPPER-ATMOSPHERIC STORM SYSTEM...AND AN ASSOCIATED COLD
FRONT...WILL APPROACH THE REGION FROM MID-AMERICA BY SATURDAY.
THESE FEATURES ARE EXPECTED TO COMBINE WITH A MOIST AND UNSTABLE
AIRMASS...AND STRONG JET STREAM DYNAMICS TO RESULT IN THE
POSSIBILITY OF STRONG THUNDERSTORMS DEVELOPING OVER THE AREA
SUNDAY AND MONDAY.

IT IS STILL A LITTLE EARLY TO PINPOINT THE EXACT
LOCATION...TIMING...AND TYPE OF WEATHER.  LATER FORECASTS WILL
BETTER REFINE THESE PARAMETERS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...WILL BE REQUIRED
FOR TODAY AND THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 7, 5:39 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
639 AM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0638 AM    DUNCAN                    MS   0.88 INCH HAIL
05/07/03   BOLIVAR                        REPORTED BY BOLIVAR
                                          COUNTY EMA.
Local storm report, May 7, 6:00 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
700 AM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 AM    1 S DUNCAN                MS   WIND DAMAGE
05/07/03   BOLIVAR                        POWERLINES DOWN, TRAILER
                                          TRUCK FLIPPED OVER.
                                          REPORTED BY BOLIVAR
                                          COUNTY EOC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richland

When
May 7, 6:00 AM CST
Where
Richland County, Rayville
Measured
50 kt (58 mph) estimated sustained
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
32.483, -91.750

A few powerlines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354606.